Alert archive / Washington / Gale Warnings in 2020

Gale Warning 13, NWS Seattle, WA

January 21, 2020

NWS Seattle, WA issued this gale warning at Jan 21, 2020, 5:26 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2020, 5:26 PM PST (01:26 UTC)
Expired
Jan 21, 2020, 8:00 PM PST
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

242 
WHUS76 KSEW 220126
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
526 PM PST Tue Jan 21 2020

PZZ132-220930-
/O.CAN.KSEW.GL.W.0012.000000T0000Z-200122T0300Z/
/O.EXB.KSEW.SC.Y.0017.000000T0000Z-200122T0800Z/
/O.CON.KSEW.SC.Y.0018.200122T2100Z-200123T1200Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO
4 AM PST THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...For the first Small Craft Advisory, south winds 15 to 
  25 kt. For the second Small Craft Advisory, southeast winds 20 
  to 30 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until midnight PST 
  tonight. For the Small Craft Advisory, from 1 PM Wednesday to 
  4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-220930-
/O.CAN.KSEW.GL.W.0012.000000T0000Z-200122T0300Z/
/O.CON.KSEW.SC.Y.0017.200122T0300Z-200123T1200Z/
Northern Inland Waters Including The San Juan Islands-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ131-220930-
/O.CAN.KSEW.GL.W.0012.000000T0000Z-200122T0300Z/
/O.CON.KSEW.SC.Y.0018.200122T2100Z-200123T0600Z/
Central U.S. Waters Strait Of Juan De Fuca-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM PST
WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...East winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 1 PM to 10 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-220930-
/O.CAN.KSEW.SC.Y.0018.000000T0000Z-200123T1200Z/
/O.EXB.KSEW.SC.Y.0017.200122T0400Z-200123T1200Z/
Grays Harbor Bar-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Combined seas 15 to 17 feet subsiding to 10 to 13 feet
  Wednesday.

* WHERE...Grays Harbor Bar.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

PZZ135-220930-
/O.CAN.KSEW.SC.Y.0017.000000T0000Z-200122T1800Z/
/O.NEW.KSEW.SC.Y.0019.200122T0300Z-200122T1800Z/
Puget Sound and Hood Canal-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...Until 10 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-220930-
/O.UPG.KSEW.SC.Y.0017.000000T0000Z-200123T1200Z/
/O.NEW.KSEW.GL.W.0013.200122T0126Z-200122T0400Z/
/O.NEW.KSEW.SC.Y.0019.200122T0400Z-200123T1200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
526 PM PST Tue Jan 21 2020

...GALE WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt and 
  seas 15 to 18 feet at 14 seconds. For the Small Craft 
  Advisory, south winds 20 to 30 kt and seas 12 to 17 feet at 13 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Gale Warning, until 8 PM PST this evening. For 
  the Small Craft Advisory, until 4 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-220930-
/O.CON.KSEW.SC.Y.0017.000000T0000Z-200123T1200Z/
Admiralty Inlet-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...

* WHAT...South winds 20 to 30 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-220930-
/O.CON.KSEW.SC.Y.0018.200122T1800Z-200123T1200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
526 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO
4 AM PST THURSDAY...

* WHAT...Southeast winds 15 to 25 kt and seas 8 to 11 feet at 12 
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 10 AM Wednesday to 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 21, 2:40 PM PST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 21, 2:40 PM PST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
240 PM PST Tue Jan 21 2020

.SYNOPSIS...Wet weather for the rest of the week into the weekend
as a series of systems moves through the area. Snow levels near
passes into Wednesday will rise steadily later Wednesday into
Thursday. Periods of heavy rain will lead to rising rivers and the
potential for river flooding later this week.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...A cold front pushing
through western WA brought a round of wind, rain, coastal
thunderstorms and heavy mountain snow to the region. Thunderstorms
were mostly this morning over the Coastal Waters with the threat
diminishing this afternoon. Winds were gusty (to 40 mph) in the
North Interior early this afternoon but have since eased. Most of
the impacts tonight will be on heavy mountain snow. Snow levels
will hover around 3000 ft with another 2-12" of snow expected
through early Wednesday. Highest amounts will be in the North
Cascades at Mount Baker. Snoqualmie Pass may see a rain/snow mix
tonight.

The focus Wednesday afternoon onwards is toward possible river
flooding. A series of warm and wet Pac frontal systems will bring
periods of heavy rain along with rising snow levels (5000-7000 ft).
Heaviest hit are the coast, Olympics and North Cascades where
rainfall ranges may reach 3-6 inches through Saturday, with
locally up to 9" possible in the west slopes of the Olympics. All
rivers will be rising through this period and several rivers may
reach minor flooding as a result - a Flood Watch is in effect.
Down in the lowlands, we'll see another 1-3" of rain across the
area with mild temps (highs in the 50s). 33

.LONG TERM /SATURDAY THROUGH TUESDAY/...The threat of river
flooding continues through Saturday under warm, moist SW flow. A
brief break in the action Saturday night or Sunday will bring a
respite. Snow levels will lower Sunday night and Monday as a
cooler trough pushes inland. This may bring a period of heavy snow
in the mountains. The pattern turns warm and wet again early next
week with the arrival of a strong warm front. This would renew the
flood threat across the region. We may also see some wind impacts,
especially along the coast and North Interior. All in all, expect
more active weather through this period. 33

&&

.AVIATION...All terminals reside in an unstable post-frontal
environment this afternoon, characterized by areas of moderate to
locally heavy rainfall. This has created a mixed bag of ceilings,
with sub-VFR conditions located particularly in areas in the
vicinity or within heavier rain showers. Overall, expect MVFR to be
the dominant category through the current TAF period. Showers will
continue into much of the overnight period, with perhaps some
coverage dwindling very early Wednesday. If this occurs, it will be
short-lived as a warm front lifts into the area and brings the next
round of widespread stratiform rain. This will continue most of the
day with little ceiling recovery. Winds will be gusty from the south
through this evening, sustained 10-20kts, gusting 20-30kts. Gusts
should diminish into Wednesday morning.

KSEA...Patchy VFR possible thru evening, with MVFR the dominant
category, esp in and near heavier rain showers. Periods of rain
through the overnight, with widespread coverage expected Wednesday
morning and on. Breezy S wind thru the evening 10-20kts with gusts
25-30kts. Winds ease a bit back toward 10kts Wednesday morning.

Kovacik

&&

.MARINE...An organized frontal system pulled across the area this
morning and is now located across far eastern Washington. A strong
line of convection developed along the frontal boundary this
morning, with heavy rain and strong winds across mainly the coastal
waters and perhaps portions of the Strait of Juan de Fuca. This
afternoon, areas of moderate to heavy rain continue in a more
convective post-frontal shower environment. Any heavier shower that
passes over the waters will have the potential to temporarily reduce
visibility.

Later this evening and into the overnight hours, gale warnings will
drop across the Strait and N Inland Waters. Small craft advisory
winds are expected across the coastal waters, Puget Sound, Admiralty
Inlet, and the N Inland Waters through Wed morning. This period of
time will represent an overall lull in the active weather. By
Wednesday afternoon and evening, a warm front will lift north into
the area, bringing with it another round of wind and rain. Small
craft winds are expected across all waters (except Puget Sound) Wed
afternoon and through much of the overnight period. From early
Thursday thru the remainder of the work week, small craft winds will
be likely across most waters. Thus, some of the current small craft
headlines will eventually need to be extended in time.

Aside from the winds, swells will remain high through Wednesday
morning, roughly in the 14 to 17 foot range. Swells then decrease to
10-12 feet through much of the remainder of the work week. Have
extended the small craft advisory for rough bar conditions at Grays
Harbor to account for this.

Kovacik

&&

.HYDROLOGY...A period of warming, rising snow levels, and heavy
rain in the mountains will force sharp rises on the rivers flowing
off the Olympics and Cascades in western Washington. Snow levels
will rise to around 5,000 to 7,000 feet with 3 to 9 inches of
rain in the mountains Wednesday through Saturday. Minor flooding
is possible on several rivers as a result. Rivers may be flowing
high through the rest of the weekend. Another period of warm and
wet weather may renew the river flooding threat early next week.
33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Thursday afternoon through Friday afternoon for
     Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
     Cascades of Snohomish and King Counties-Cascades of Whatcom
     and Skagit Counties-East Puget Sound Lowlands-Everett and
     Vicinity-Seattle and Vicinity-Southwest Interior-Tacoma
     Area-Western Skagit County-Western Whatcom County.

     Winter Weather Advisory until 10 AM PST Wednesday for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties.

     Winter Storm Warning until 4 AM PST Wednesday for Cascades of
     Whatcom and Skagit Counties.

     Flood Watch from Wednesday evening through late Thursday night
     for Admiralty Inlet Area-Central Coast-Eastern Strait of
     Juan de Fuca-Hood Canal Area-Lower Chehalis Valley Area-
     North Coast-Olympics-Western Strait of Juan De Fuca.

     Winter Weather Advisory until 4 AM PST Wednesday for Olympics.

PZ...Small Craft Advisory until 4 AM PST Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar.

     Gale Warning until 4 PM PST this afternoon for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 1 PM Wednesday to 4 AM PST Thursday
     for East Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning until 7 PM PST this evening for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory from 7 PM this evening to 4 AM PST Thursday
     for Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 10 AM Wednesday to 4 AM PST Thursday
     for West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 1 PM to 10 PM PST Wednesday for
     Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Thursday for Admiralty Inlet.

     Small Craft Advisory until 10 AM PST Wednesday for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:06 PM PSTRiver Flood WarningSEWMason21 days
Jan 21, 4:09 PM PSTSpecial Marine WarningSEW36 min
Jan 21, 4:19 PM PSTSpecial Marine WarningSEW26 min
Jan 21, 4:40 PM PSTSpecial Marine WarningSEW35 min
Jan 21, 4:43 PM PSTSpecial Marine WarningSEW18 min
Jan 21, 4:47 PM PSTTornado WarningSEWGrays Harbor28 min
Jan 21, 4:57 PM PSTTornado WarningSEWGrays Harbor33 min
Jan 21, 4:59 PM PSTTornado WarningSEWGrays Harbor11 min
Jan 21, 5:18 PM PSTTornado WarningSEWGrays Harbor13 min
Jan 21, 5:26 PM PSTSmall Craft AdvisorySEW22 hr
Jan 22, 3:10 PM PSTGale WarningSEW21 hr
Jan 22, 3:10 PM PSTSmall Craft AdvisorySEW29 hr
Jan 22, 3:18 PM PSTCoastal Flood AdvisorySEW17 hr

Nearby

Gale Warnings in Washington, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.